Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Ulcers


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

[posted 01/24/2000]
Question: Two months ago I had a an extensive knee surgery called a high
tibial osteotomy. My surgeon prescribed vicodin for the post-
op pain and I took it up until about five days ago.
9 days ago I began to have mild nausea that seemed to occur
about 1/2 hour after eating. It would last a few hours and return
after my next meal. Then five days ago I began to have the
nausea around the clock. I also noticed that my stools were some
times black but not every time and sometimes they were watery.
Yesterday I felt dizzy, like the room was almost spinning and
that I might fall. I also had a severe headache. My husband
insisted on taking me to my doctor. The doctor did a rectal exam
and said there was blood in my stool. He ran a CBC and
it was normal. He then gave me cautionary instructions in
case I noticed any more blood and sent me home with a
prescription for antivert and a referral to a gastroenterologist.
The antivert has helped the dizziness but not the nausea and
I still have a slight headache. I also have had severe stomach
cramps today. Today my stool was not black, but yellowish.
My doctor mentioned that I might have an ulcer
or a half dozen other things. I asked if the vicodin could
cause an ulcer and he said yes.
My questions are: 1) Is it possible for vicodin to cause a
bleeding ulcer in such a short amount of time? 2) Why would
my stools have blood sometimes and not others? 3) My doctor
seemed to think I had an inner ear problem and the bleeding
is a separate issue. Could the other symptoms I mentioned
also be related to an ulcer?

Answer: Vicodin is a combination of acetaminophen(tylenol) and a narcotic. One would not expect this to cause an ulcer(unless it had aspiring which it doesn't). But, you clearly have a gi bleed. You need to be on something to decrease the acid in your stomach until you see the gi specialist(zantac, tagamet available otc or prevacid/prilosec available by Rx). The vertigo would only be expected from a gi bleed(like an ulcer) if your blood pressure was low or you were anemic(which you are not). Don't know your bp, but worth checking. Avoid any aspirin, motrin or other nsaids.

Medications for Ulcers [posted 1/12/99]
Question: I have had problems with ulcers in the past. I've been O.K. for two years until one month ago. I had a gastroscopy. I have duodenal ulcer and pylori infection. They started me on Losec 20 mg B.I.D. I started it one week ago. I also had a problem with my teeth and had a root canal. It has gotten worse. For the pain my dentist started me on Ciprofloxacin 500 mg B.I.D. and Toradol 10 mg PRN. I am concerned that this is an anti-inflammatory medication. Should I be using this when I have been having so many problems with my ulcer? If you have any other advice particularly regarding the ulcers I would appreciate it.

Answer: Only if you want another ulcer.

Accolate and Stomach Ulcers [posted 8/6/98]
Question: My mother has stomach ulcers which are not responding to Prilosec. She is also has asthma and takes Accolate. She tends to get sick to her stomach and throws up often. Is the Accolate preventing the stomach ulcer from healing/aggravating the condition?

Answer: I doubt it, but she could stop the Accolate for a week or so to determine the answer.

Open Skin Ulcer
Question: How do I heal an open lesion on my abdominal stomach wall that appeared post-surgically? It is has a 4 inch diameter. My stomach wall is distended due to a surgical hernia, resulting from an abdominal aortic aneurysm. The wound does not want to heal. I am using a wet-dry dressing (normal saline), but it does not seem to help.

Answer: Reducing the abdominal pressure may help. You will need to ask your surgeon about the cause of the ulcer before I can help.

Viral Stomatitis
Question: Two weeks have gone by and I still have ulcers, well first the doctor had me on an antibiotic, then after a week, I went back and he did blood work and found out that it was viral stomatitis he has put me on Flumadine 100mg, it has been another 4 days now, how much longer will this last? I can't eat, I force myself to drink and swallow.

Answer: It usually takes 3-4 weeks of the correct treatment to eliminate ulcers. Antibiotics are commonly used to treat H. pylori(a bacteria in the stomach). This can be identified with a stomach biopsy. Flumadine is an anti-viral drug. If a virus has been cultured, it could be of help. However, it would be very unusual not to use some drug like Tagamet, Pepcid, or Prilosec. Has a culture identified the virus? Or is this treatment just based on general appearances?





Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.







HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.